I have been on the nitro-dur patch since Friday and forgot to take it yesterday. I woke up this morning and now my bp is 185/110. Can withdrawal of the nitro patch cause high blood pressure, even though I've only been taking it for three days now?
absolutely, the nitro patch is there to dilate your arteries, enabling more blood to flow. Once the Nitrates have reduced, your arteries will constrict again, raising blood pressure. Nitrates are very quick reacting which is why they are administered to heart attack victims.
I take a nitrate (isosorbide) for more than 6 years 3 times before going to gym for workout. My blood pressure does not drop between intervals...in fact I was told to have intervals of nitrate free period. It is true, nitro dilates the coronary vessels and prevents angina (chest pain). The patch should only be worn for up to 12 to 14 hours a day, or as directed by your doctor, but continued use with no interruptions can cause a tolerance for drug....It is important to have a "nitrate-free" period of time each day for Nitroglycerin Patch to continue to work well and to decrease the risk of physical dependence.
Maybe the anxiety of missing a dose caused anxiety causing an increase in BP. "Some people who use Nitroglycerin Patch for a long time without a break may develop a physical need to continue taking it. This is known as physical DEPENDENCE. If you use Nitroglycerin Patch without a break and then suddenly stop using it, you may get WITHDRAWAL symptoms. No high bp but may include chest pain, heart attack, or possibly sudden death. Be sure to have a "nitrate-free" period of time each day; this may help prevent dependence and withdrawal problems".
Thanks, Kenkeith, for your input too. I understand what you are saying about the possibility of anxiety from missing a dose causing my bp to increase, but I actually wasn't even thinking that there could be any withdrawal symptoms from not wearing the patch, so I doubt that it is anxiety. I simply took my bp this morning as I usually do, and lo' and behold it was high.
I do have the break in treatment - I am to put the patch on at 8am and take it offf at 10pm, which I have done until yesterday.
It appears you are doing everything right and the interval should be effective to prevent tolerance. Steady-state plasma concentrations of nitroglycerin are reached by about two hours after application of a patch and are maintained for the duration of wearing the system (observations have been limited to 24 hours). Upon removal of the patch, the plasma concentration declines with a half-life of about an hour. If there were to be side effects, it seems it would be within hours. Nitrates are not as effective (less strength) and have a longer half life so the same time constraints my not apply?!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.